<  / Stories

Toxic drug alert: Fort St. John

Northern Health
Health Alert

Northern Health and FNHA logos

March 29, 2022 update:

There has been an increase in overdose events in the community of Fort St John. The reported substances have been referred to in anecdotal reports as “blue meth”, “green heroin”, and “speed bennys”.

*It is important to note reports on the appearance and potential contents of these substances are anecdotal, and not verified through laboratory testing.

Blue meth and green heroin have reportedly* been mixed with antifreeze and may result in seizures and require hospitalization. Speed bennys are a suspected* combination of speed (likely an amphetamine) and benzos (benzodiazepines), and may not respond to naloxone. Give one rescue breath every 5 seconds until help arrives.

These substances are highly toxic, cause heavy and prolonged sedation, and require more naloxone to reverse. Overdoses are happening when the substances are smoked or injected.

For your safety

  • Get overdose prevention, recognition, and response training; carry naloxone
  • Don’t use alone. Make a plan and tell a buddy who can call for help if needed
  • If you plan to use alone, use the Lifeguard or BeSafe app available free on the app store or on Toward the Heart website
  • Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less
  • Don't mix drugs or mix drugs with alcohol
  • Test a small amount first and go slow
  • Use in an OPS if possible (see Fort St. John options listed below)
  • Access fentanyl drug checking where available (OPS sites)
  • Call 9-1-1 or your local emergency number right away if someone overdoses

Fort St. John overdose prevention site (OPS)

Mobile OPS:
Morning location:
Alliance Church parking lot, 9804 99th Ave
Monday-Friday (9 am - 12 pm)
Afternoon location: FNHA parking lot, 10130 100th Ave
Monday-Friday (1 pm - 4 pm)

Note: Northern Health and the First Nations Health Authority have partnered with regional peers to collect and share information about the current toxic drug crisis. This information is only supported by what peers are seeing in the community, as the drugs have not been tested at this time.

SHARE THIS PAGE